Fentanyl-laced heroin is being blamed for the deaths of six Delawareans so far this year.
The Office of the Chief Medical Examiner confirmed that five additional overdose deaths related to the adulterated street drug occurred between March 20 and April 5.
The state’s first confirmed fentanyl-laced heroin overdose was reported last week.
“This is heartbreaking for the families involved,” Department of Health and Social Services Secretary Rita Landgraf said. “But it also must be a serious warning to Delawareans who are using heroin or are addicted to the illicit drug.”
Four men and two women, ranging in age from 28 to 58-years-old, overdosed. All but one of the deceased were from Delaware. During the last outbreak of tainted heroin overdoses in 2006, toxicology reports confirmed seven deaths.
“This number of deaths in such a short period of time qualifies as an epidemic,” said Dr. Karyl Rattay, director of DHSS’ Division of Public Health. “The Division of Public Health will be educating health care providers and the general public about this crisis.”
Fentanyl is a synthetic painkiller that is 50 to 100 times more potent than heroin. Fentanyl is often mixed with heroin to produce a stronger high, according to the Centers for Disease Control and Prevention.
When a user injects the laced drug, like other opiates, it affects the central nervous system and brain. Because it is so powerful, users often have trouble breathing or can stop breathing as the drug sedates them.
In January, Delaware State Police’s intelligence unit sent an alert to law enforcement agencies warning residents that fentanyl-laced heroin was likely to arrive in the state. Often users don’t know their heroin has been cut with the illegal painkiller because both come in white powder form.
“The state and private providers stand ready to support individuals who are ready to seek treatment,” Landgraf said. “At the same time, law enforcement agencies, including the Delaware State Police, are working together to target heroin suppliers and dealers to disrupt the supply chain.”
“Troopers will continue to combat the scourge of heroin in our state through continued active and aggressive investigations, including joint investigations and criminal intelligence sharing with our partners from all local, regional, and federal law enforcement agencies,” said Sgt. Paul G. Shavack, spokesman for the Delaware State Police.
The fentanyl-heroin mix is sold on the streets with names like “Thor,” “Black Dahlia,” “New Arrival,” Thera Flu,” “7 of Hearts,” “China White,” “Shine” and “New World” stamped on the bags.
Fentanyl-laced heroin has been blamed for dozens of deaths across the United States this year, including 28 confirmed deaths in Philadelphia in March and April. This year, Maryland, Connecticut, Rhode Island and Michigan also have reported fentanyl-related overdose deaths.
Heroin education program
Four of Delaware’s six overdose deaths occurred in New Castle County. While those individuals died from bad batches of heroin, County Executive Tom Gordon observed that Delaware has the reputation for selling heroin that is 85 percent pure.
“It is so pure, that if you take heroin one time, you’re addicted for your entire life. That means your entire life you wake up wanting heroin,” Gordon said during an interview with WHYY earlier this month. He added that the drug is so cheap that dealers often give away the first batch for free.